Ohio, 2003

Tornado and Damaging Winds in Ohio, October 14, 2003

October 14, 2003 · NWS CLE · 3 events in 3 counties and zones

2 thunderstorm wind, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
$25,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Oct 14, 2:45 PM EST, 2 hours 45 minutes earlier.

Area forecast discussion, Oct 14, 2:45 PM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
345 PM EDT TUE OCT 14 2003

WILL GO WITH AN ADVISORY FOR WINDS TONIGHT.  WINDS 50 TO 64 KTS 2K
FEET UP OFF THE ILN RADAR AND WITH LOW MOVING NE OF THE AREA AND
DEEPENING THRU THE NIGHT WINDS WILL CONTINUE THRU THE NIGHT AND
SHOULD MIX DOWN ON COLD ADVN BEHIND LOW.  WILL CONT ADVSRT THRU THE
NIGHT MOST AREAS AND THRU WEDNESDAY MORNING NERN OHIO AND NWRN PA.

AS FOR PCPN WL GO WITH CAT POPS THRU THE EVG IN THE WEST AND ALL
NIGHT ELSEWHERE.  DRYG MOVING IN FROM THE WEST SHOULD BRING RAIN TO
AN END AFTER MIDNIGHT WEST.  WL ALSO GO WITH A CHC OF THUNDER BUT
SHOULD BE ISOLATED AT BEST.  FOR WED WILL CONT WITH WINDY ALL AREAS
AND AN ADVSRY FOR THE NE CWA LAKESHORE.  AMPLE DRYG BEHIND THE
SYSTEM SHOULD ALOW FOR SOME SS AS SEEN TO OUR WEST TDA.  WL GO CLOSE
TO GUIDANCE TEMPS FOR NOW. ZONES OUT SO WL CUT THIS SHORT.

FCSTID =   13

.CLE...
OH...WIND ADVISORY FOR TONIGHT FOR ZONES OHZ003...OHZ006>011...
OHZ017>023...OHZ027>033...OHZ036>038...OHZ047.

WIND ADVISORY FOR TONIGHT FOR ZONES OHZ012>014...OHZ089.

PA...WIND ADVISORY FOR TONIGHT FOR ZONES PAZ001>003.

KING
Hazardous weather outlook, Oct 14, 4:57 AM EST, 12 hours 33 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-141200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
555 AM EDT OCT 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO AND A
PORTION OF NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY.

HIGH WINDS ARE POSSIBLE LATE TONIGHT OVER EXTREME NORTHEAST OHIO AND
NORTHWEST PENNSYLVANIA. DEEP LOW PRESSURE WILL MOVE NORTHEAST
THROUGH THE AREA LATE THIS AFTERNOON AND EARLY TONIGHT. WIND GUSTS
TO 50 MPH ARE POSSIBLE LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...
STRONG GUSTY WINDS ARE STILL POSSIBLE ON WEDNESDAY OVER EXTREME
NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY.

In the hours before

Special weather statement, Oct 14, 4:47 PM EST, 43 minutes before
PAZ001>003-142230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
547 PM EDT TUE OCT 14 2003

THNDERSTORMS WITH LOCALLY HEAVY RAINS OF MORE THAN INCH PER
HOUR...GUSTY WINDS WILL CONTINUE TO MOVE EAST OVER ERIE AND
CRAWFORD COUNTIES THROUGH 7PM. THE STRONGEST LINE OF STORMS
AT 5:45 PM WAS EAST OF ERIE...EDINBORO...MEADVILLE LINE.

ANOTHER LINE WAS FROM NEAR ASHTABULA TO YOUNGSTOWN LINE AND
WAS MOVING EAST. THE HEAVY RAINS WILL CAUSE FLOODING OF
LOW LYING AREAS. WINDS WILL BE GUSTING FROM 30 TO 40 MILES AN HOUR.

KEEP ALERT CHANGING WEATHER CONDITIONS THIS EVENING AND FLOODING
OF ROADWAYS.

THOMPSON

The radar

The Cleveland radar (KCLE), 134 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Wood

When
October 14, 5:30 PM EST
Where
Wood County, Pemberville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
41.400, -83.467

Thunderstorm winds destroyed a railroad crossing gate. A few large tree limbs were also downed.

Tornado, Ottawa

When
October 14, 5:55 PM EST
Where
Ottawa County, Oak Harbor
Rating
F0
Path length
0.1 mi
Path width
25 yd
Crop damage
$25,000
Reported by
TRAINED SPOTTER
Coordinates
41.517, -83.150

A small tornado touched down in a soybean field north of Oak Harbor near the intersection of State Route 19 and West Genzman Road. The tornado was only on the ground for a couple of hundred feet. There was some crop damage in the field.

Thunderstorm Wind, Geauga

When
October 14, 8:20 PM EST
Where
Geauga County, Chardon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
41.583, -81.200

Thunderstorm winds downed one tree and one large limb in Chardon Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyThe tornado archive for Ohio, 2003Warnings in Ohio, October 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5371119, 5371120, 5371121.